Alert archive / California / Flash Flood Warnings in 2023
Flash Flood Warning 16, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Jun 11, 2023, 1:23 PM PDT for Inyo County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 11, 2023, 1:23 PM PDT (20:23 UTC)
- Expired
- Jun 11, 2023, 4:30 PM PDT
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Inyo County, CA
The radar
The Edwards AFB radar (KEYX), 145 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 8.4 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3696 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
256
WGUS55 KVEF 112023
FFWVEF
CAC027-112330-
/O.NEW.KVEF.FF.W.0016.230611T2023Z-230611T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
123 PM PDT Sun Jun 11 2023
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
Southeastern Inyo County in south central California...
* Until 430 PM PDT.
* At 123 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
* Some locations that will experience flash flooding include...
Furnace Creek, Badwater Road, Artists Palette.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3637 11679 3626 11675 3620 11674 3612 11673
3608 11673 3608 11695 3625 11703 3638 11701
3641 11700 3641 11681
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
BKP2 follow-up statements
851
WGUS75 KVEF 112146
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
246 PM PDT Sun Jun 11 2023
CAC027-112330-
/O.CON.KVEF.FF.W.0016.000000T0000Z-230611T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-
246 PM PDT Sun Jun 11 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM PDT THIS
AFTERNOON FOR SOUTHEASTERN INYO COUNTY...
At 246 PM PDT, Doppler radar indicated thunderstorms producing heavy
rain have begun to weaken across the warned area. Flash flooding is
ongoing.
HAZARD...Life-threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water crossings,
creeks, normally dry washes and roads.
Some locations that will experience flash flooding include...
Furnace Creek, Badwater Road, Artists Palette.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3637 11679 3626 11675 3620 11674 3612 11673
3608 11673 3608 11695 3625 11703 3638 11701
3641 11700 3641 11681
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
BKP570
WGUS75 KVEF 112325
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
425 PM PDT Sun Jun 11 2023
CAC027-112335-
/O.EXP.KVEF.FF.W.0016.000000T0000Z-230611T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-
425 PM PDT Sun Jun 11 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 430 PM PDT THIS AFTERNOON FOR
SOUTHEASTERN INYO COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3637 11679 3626 11675 3620 11674 3612 11673
3608 11673 3608 11695 3625 11703 3638 11701
3641 11700 3641 11681
$$
JVWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jun 11, 1:29 AM PDT, 11 hours 54 minutes earlier.
Area forecast discussion, Jun 11, 1:29 AM PDT, 11 hours 54 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 129 AM PDT Sun Jun 11 2023 .SYNOPSIS...An incoming weather system will bring widespread shower and thunderstorm activity to the region through Monday. Temperatures will cool markedly as well through Monday before gradually returning to near normal by the end of next week. && .SHORT TERM...through Monday night. Closed low pressure system currently off the southern California coastline has spread a broad south or southeasterly flow across the forecast area early this morning. Convection from yesterday afternoon never really quit across northern Inyo County and additional rounds of showers and thunderstorms have continued to erupt overnight within a broadly diffluent flow aloft and some help from the upslope component of the flow with the Sierra and White Mountain ridgelines. Bumped up PoPs across western Inyo county this morning where additional showers will remain possible through the morning hours. By sunrise, the offshore low will begin to creep inland with cold mid level temperatures of -15C to -18C spreading into the Mojave Desert. This may kick off some early morning showers across the western deserts, but heavier storm activity is expected by early afternoon as the heating of the day is realized. Tonight HREF guidance continues pinpoint central and eastern San Bernardino County, Inyo County, and western Clark counties as the focus for the heaviest thunderstorm activity today, which closely lines up with where the cold core aloft will be spinning. Given the cold air aloft, a few of the stronger storms may produce some small hail. Greater concern will be continued pockets of heavy rainfall, especially across the more sensitive desert terrain of Death Valley and the Mojave Preserve, as well the Sierra/Owens Valley/White Mountains region which has observed quite a bit of rainfall already. The WPC continues to highlight this area in a marginal risk of excessive rainfall which looks good based on the current forecast. The closed low will move northeast to be parked largely overhead of Las Vegas by tonight into Monday morning, which will encourage some lingering overnight showers especially across southern Nevada and the Southern Great Basin. Chances of measurable rainfall in Las Vegas remain fairly low, but there is some chance of a few hundreths if some more organized shower bands can push into the valley. The low will begin to drift northeast into Utah on Monday, but an unstable northwesterly flow will persist on the backside of the low, with one more day of scattered showers and storms, some of which may again produce localized heavy rainfall. Outside of the storm chances the next few days, temperatures will remain well below normal with the widespread clouds and shower activity expected. .LONG TERM...Tuesday through Sunday. By Tuesday, the upper low which brought precip chances and unseasonably mild temperatures should be shearing apart, with one piece moving away to the east and the other retrograding to the southwest. There is quite a bit of model spread in the position and track of the low that retrogrades back over the eastern Pacific, with some solutions leaving it well offshore and others showing it drifting back inland during the period. Thus, confidence is moderate at best. This forecast assumes that the low will remain southwest of our area, which will allow precip chances to retreat to the northern third or so of our CWA, and also kick start a warming trend as heights rise in response to high pressure over Mexico bulging northwest in between the two lows. If this solution pans out, expect a dry late week and weekend, with increasing chances for KLAS finally reaching 100F for the first time of the year. On the other hand, if the low drifts back inland, warming would be suppressed and chances for showers and thunderstorms would increase. && .AVIATION...For Harry Reid...Winds pick up out of the southeast later this morning along with moderate gusts. Thunderstorms are expected to develop during the afternoon around the Las Vegas Valley. While it is unlikely that any storms will directly impact the terminal, outflow from the storms may cause sudden changes in wind direction and bring busts of stronger gusts. Outside of storms, the prevailing wind direction should switch to the southwest in the early evening. Storm intensity is expected to subside after sunset along with overall wind speeds but some lingering showers will remain possible overnight. For the rest of southern Nevada, northwest Arizona and southeast California...Thunderstorm activity in Inyo County should slow down early this morning. However, another round of thunderstorms is expected to impact most of eastern California and southern Nevada starting in the afternoon, lasting into the late evening. The primary hazard is outflow winds, which may cause sudden changes in wind direction and stronger gusts. Some storms may also bring bursts of heavy rainfall. Direct thunderstorm impacts cannot be ruled out over KBIH or KDAG. Outflows are the main concern for the Las Vegas Valley, including KHND and KVGT. Outside of storms, winds should generally maintain a southerly to southeasterly direction during the day with gusts in the afternoon. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM...Outler LONG TERM...Morgan AVIATION...Meltzer For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 4:14 AM PDT | Areal Flood Advisory | VEF | Inyo | 3 hr |
| Jun 11, 12:55 PM PDT | Areal Flood Advisory | VEF | Inyo | 3 hr |
| Jun 11, 2:31 PM PDT | Areal Flood Advisory | VEF | Inyo | 3 hr |
Nearby
Flash Flood Warnings in California, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.